✨ 100% Free NCLEX-RN Practice Questions with Answers & Rationales — No Signup Required
    Mental Health12 min read

    NCLEX Substance Use and Withdrawal Questions

    Withdrawal items are timing items. Know which substances cause life-threatening withdrawal and what hour the danger peaks, and these questions become straightforward.

    Quick answer

    Alcohol and benzodiazepine withdrawal are potentially fatal because of seizures and delirium tremens, while opioid and stimulant withdrawal are intensely uncomfortable but rarely life-threatening. Alcohol withdrawal begins six to twelve hours after the last drink, seizures peak around twelve to forty-eight hours, and delirium tremens appears at forty-eight to seventy-two hours requiring immediate intervention.

    Key takeaways

    • ✓Alcohol and benzodiazepine withdrawal can kill; opioid withdrawal usually does not.
    • ✓Delirium tremens peaks at 48–72 hours with confusion, hallucinations and autonomic instability.
    • ✓Benzodiazepines are the treatment for alcohol withdrawal; thiamine precedes glucose.
    • ✓Naloxone reverses opioid overdose; flumazenil is used cautiously for benzodiazepines.
    • ✓Matter-of-fact, non-judgemental responses that set limits are the correct therapeutic answers.

    Sorting substances by danger and timeline

    The first triage in any substance question is whether the client is intoxicated or withdrawing, because the clinical pictures are mirror images. Central nervous system depressants such as alcohol, benzodiazepines and opioids produce sedation, slowed respirations and reduced reflexes during intoxication, and hyperarousal — tremor, tachycardia, hypertension, agitation — during withdrawal. Stimulants such as cocaine and methamphetamine produce agitation, hypertension, hyperthermia and paranoia during intoxication, and profound fatigue, hypersomnia and depression during withdrawal.

    The second triage is lethality. Alcohol and benzodiazepine withdrawal can cause seizures, delirium and cardiovascular collapse, which is why they require medically supervised detoxification and why they always outrank comfort concerns in prioritisation items. Opioid withdrawal produces nausea, vomiting, diarrhoea, muscle aches, yawning, rhinorrhoea, piloerection and mydriasis — miserable, but generally survivable, with dehydration as the main risk.

    Timelines are heavily tested. Alcohol withdrawal symptoms begin six to twelve hours after the last drink, alcoholic hallucinosis appears around twelve to twenty-four hours, withdrawal seizures cluster between twelve and forty-eight hours, and delirium tremens typically emerges at forty-eight to seventy-two hours. Short-acting benzodiazepine withdrawal begins within one to two days, while long-acting agents may not produce symptoms for up to a week, which explains apparently delayed presentations.

    Withdrawal patterns, onset and priority nursing concern
    SubstanceOnsetHallmark featuresPriority concern
    Alcohol6–12 hoursTremor, tachycardia, anxiety, then DTsSeizures and delirium tremens
    Benzodiazepines1–7 days by half-lifeAnxiety, insomnia, tremor, seizuresSeizures; taper never abrupt stop
    Opioids8–24 hoursCramps, diarrhoea, dilated pupils, yawningDehydration and relapse risk
    StimulantsHours to daysCrash, hypersomnia, depressionSuicidal ideation
    NicotineHoursIrritability, craving, poor concentrationRelapse; offer replacement therapy

    Alcohol withdrawal: CIWA, treatment and delirium tremens

    The Clinical Institute Withdrawal Assessment for Alcohol scale quantifies severity across items such as nausea, tremor, sweating, anxiety, agitation, sensory disturbances, headache and orientation. Higher scores drive symptom-triggered benzodiazepine dosing. On the exam, knowing that a rising CIWA score means escalating treatment — not simply more observation — is often the tested point.

    Benzodiazepines such as lorazepam, diazepam and chlordiazepoxide are the treatment of choice because they provide cross-tolerance with alcohol at the GABA receptor, preventing seizures and reducing autonomic hyperactivity. Supportive care includes a quiet, well-lit environment to reduce misperception, frequent orientation, seizure precautions, hydration and electrolyte correction, and fall prevention.

    Thiamine deserves special emphasis. Chronic alcohol use depletes thiamine, and giving glucose before thiamine can precipitate Wernicke encephalopathy — confusion, ataxia and ophthalmoplegia — which may progress to irreversible Korsakoff syndrome with confabulation and severe memory loss. Thiamine before glucose is a reliably correct answer.

    Delirium tremens is a medical emergency marked by profound confusion, vivid visual or tactile hallucinations, severe agitation, fever, diaphoresis, tachycardia and hypertension. It carries meaningful mortality untreated. The nursing response is immediate provider notification, aggressive benzodiazepine dosing per protocol, continuous monitoring, hydration and safety measures, with restraints used only as a last resort under strict criteria.

    • •Rising CIWA score means escalate treatment, not just watch
    • •Benzodiazepines prevent withdrawal seizures
    • •Thiamine before glucose, always
    • •DTs at 48–72 hours: emergency, notify provider immediately

    Overdose, antidotes and harm reduction

    Opioid overdose presents with the classic triad of respiratory depression, pinpoint pupils and decreased consciousness. Naloxone reverses it, but its duration is shorter than that of many opioids, so the client must be monitored for re-sedation and may need repeat doses. In an opioid-dependent client, naloxone precipitates acute withdrawal, which is expected and preferable to respiratory arrest. Airway support and oxygenation accompany administration.

    Benzodiazepine overdose causes sedation and ataxia with relatively preserved respirations unless combined with another depressant. Flumazenil reverses it but is used cautiously because it can precipitate seizures in dependent clients or in mixed overdoses involving tricyclic antidepressants. Supportive care is often preferred. Acetaminophen overdose, common in intentional ingestions, is treated with acetylcysteine and requires attention to the four-hour serum level and liver function.

    Maintenance and relapse-prevention pharmacology appears in teaching items. Methadone and buprenorphine stabilise opioid use disorder, naltrexone blocks opioid effects and reduces alcohol craving, acamprosate supports abstinence, and disulfiram creates an aversive reaction — flushing, throbbing headache, nausea, vomiting, hypotension — if alcohol is consumed. Disulfiram teaching includes avoiding hidden alcohol in mouthwash, cough syrup, sauces and aftershave, and the reaction can occur up to two weeks after the last dose.

    • •Opioid overdose: respiratory depression, pinpoint pupils, naloxone with re-dosing
    • •Flumazenil used cautiously due to seizure risk
    • •Disulfiram: avoid all hidden alcohol sources for up to two weeks
    • •Naltrexone requires an opioid-free interval before starting

    Therapeutic responses, boundaries and recovery support

    Communication items in this content area reward a matter-of-fact, non-judgemental stance combined with clear limits. Clients with substance use disorders may use denial, minimisation, rationalisation, manipulation or splitting among staff. The nursing response is consistent team communication, unified limits and confronting behaviour without attacking the person: describing the observed behaviour, stating the expectation and following through.

    Avoid two opposite errors that appear as distractors. Moralising, lecturing or expressing disapproval damages the therapeutic relationship and drives concealment. Excessive reassurance or accepting excuses reinforces denial. The middle path — honest, respectful, specific feedback with the client held responsible for choices — is the correct option almost every time.

    Recovery planning includes referral to twelve-step or comparable mutual support groups, family involvement and education about codependency and enabling, relapse-prevention planning that identifies triggers and coping strategies, and screening for co-occurring depression, anxiety, post-traumatic stress and suicide risk. Framing relapse as a common part of a chronic condition rather than a moral failure supports re-engagement, and this framing frequently appears as the correct answer in teaching items.

    • •Be matter-of-fact, set clear limits and stay consistent across staff
    • •Avoid both moralising and excessive reassurance
    • •Screen for co-occurring mental illness and suicide risk
    • •Treat relapse as part of a chronic condition, not moral failure

    Frequently asked questions

    Which withdrawal syndrome is most dangerous?

    Alcohol and benzodiazepine withdrawal, because both can cause seizures and delirium with cardiovascular instability. Opioid and stimulant withdrawal are severely uncomfortable but rarely fatal in an otherwise healthy client.

    Why is thiamine given before glucose?

    Glucose metabolism consumes thiamine. In a thiamine-depleted client, giving glucose first can precipitate Wernicke encephalopathy, which may progress to irreversible Korsakoff syndrome, so thiamine is always administered first.

    What should I monitor after giving naloxone?

    Monitor respiratory rate, oxygen saturation and level of consciousness continuously. Naloxone wears off faster than many opioids, so the client can re-sedate and may require repeat doses or an infusion.

    How should the nurse respond to a client who denies a drinking problem?

    Respond factually and without judgement, presenting observed evidence such as laboratory results or documented events, and keep the discussion focused on the client's behaviour and goals rather than arguing about the label.